By Tim Yovich
Use of nutmeg to get high is not a new phenomenon, a poison center toxicologist says.
NILES – You won’t find many spices in Lisa Sayre’s kitchen these days after her 15-year-old son overdosed on a common spice found in many households: nutmeg.
“I don’t think my son will be doing nutmeg any time soon,” said Sayre, a mother of two. “You can get high on it.”
So severe was her son’s overdose, the 41-year-old Sayre said, that it landed him in St. Elizabeth Health Center for two days as his bladder shut down. Her 15-year-old nephew, who also took nutmeg with her son, also required hospital treatment.
Sayre explained that her nephew stayed over at her house on a Saturday, March 15. The next day, Sayre said she found nutmeg, paprika, parsley and anisette on the kitchen table.
This wasn’t the first time she had arrived home to see the nutmeg out of the cupboard.
“He didn’t look right,” Sayre said when she checked on he son. “He was slurring his words.”
Her son admitted to her that he and his cousin had used the nutmeg that Saturday night and Sunday morning to get high. He had eaten it; his cousin smoked it. Later on Sunday, her son broke out in severe hives.
Sayre said her son was treated at St. Elizabeth Health Center. There, she explained, he began vomiting, experienced hallucinations and couldn’t eliminate. His bladder had shut down, she explained.
Dr. David Levy, St. Elizabeth’s Department of Emergency Medicine chairman, said his staff did consult with a toxicology center to get guidance. “Nobody has a real good feel for how often it occurs,” Dr. Levy said, noting it’s not uncommon for a physician to go an entire career without ever seeing a nutmeg overdose.
Dr. Levy, who trained in New York City, said he had seen nutmeg overdoses, usually by accident through herbal teas. But these are the first cases he has seen during his 16 months at the Youngstown hospital.
Sayre’s son spent two days in the hospital. Her 14-year-old nephew wasn’t admitted, but her sister sought medical treatment for her son after she couldn’t awaken him.
Dr. Jan Scagelione, clinical toxicologist at the Cincinnati Drug and Poison Information Center, said the use of nutmeg to get high has been around for many years.
“It’s not all that uncommon,” Dr. Scagelione said, noting reports of usage are “sporadic” with no influx of cases. She noted, though, it’s not surprising to hear of a nutmeg overdose.
Users, she explained, usually experience gastrointestinal symptoms before hallucinating.
Such nutmeg abuse, however, hasn’t been seen around the Mahoning Valley, according to Doug Wentz, community service director at the Neil Kennedy Recovery Clinic in Youngstown.
Wentz said he’s been in the alcohol and drug abuse prevention field since 1979 and has never dealt with such as case.
Sayre said it was nearly a week after first ingesting the spice that her son could eat.
“I just want the parents to be aware of what they [their children] can do,” she said.
Sayre said her son learned about abusing nutmeg from his friends at school, and he told her he intended to get high on the spice when he ingested it. She noted that children don’t realize the consequences of using the spice.
“It’s a cheap way to get high,” she said.
She urged parents talk to their children — and don’t believe they won’t try it.
She has pulled most of her spices from the kitchen cupboard.